zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A Neumann boundary value problem for the Sturm-Liouville equation. (English) Zbl 1176.34020

The authors deal with the Neumann boundary value problem

-(pu ' ) ' +ru ' +qu=λg(u),u ' (0)=u ' (1)=0,(1)

where p is a C 1 positive function in [0,1], r and q are continuous in [0,1], r is positive; λ is a positive parameter.

The solutions to (1) are the critical points of a functional of the form Φ-λΨ, Φ(u)=u 2 /2, Ψ(u)= 0 1 F(x,u(x))dx. Here, · is a norm of W 1,2 (0,1) and F is a primitive of f with respect to u. It is shown that, under assumptions that very roughly speaking express an oscillating character of F(x,u)/u 2 , problem (1) may have multiple solutions (infinitely many, or at least three, depending on the particular assumptions). The main tool in the proof are variants of the Ricceri variational principle as given in the paper of G. Bonanno and P. Candito [J. Differ. Equations 244, No. 12, 3031–3059 (2008; Zbl 1149.49007)].

MSC:
34B15Nonlinear boundary value problems for ODE
58E05Abstract critical point theory
34B24Sturm-Liouville theory
References:
[1]D. Averna, G. Bonanno, A mountain pass theorem for a suitable class of functions, Rocky Mountain J. Math., in press. · Zbl 1172.47060 · doi:10.1216/RMJ-2009-39-3-707
[2]Averna, D.; Bonanno, G.: A three critical points theorem and its applications to the ordinary Dirichlet problem, Topol. methods nonlinear anal. 22, 93-103 (2003) · Zbl 1048.58005
[3]Averna, D.; Bonanno, G.: Three solutions for a Neumann boundary value problem involving the p-Laplacian, Le matematiche 60, 81-91 (2005) · Zbl 1117.35023
[4]Brézis, H.: Analyse functionelle – théorie et applications, (1983) · Zbl 0511.46001
[5]Bonanno, G.; Candito, P.: Non-differentiable functionals and applications to elliptic problems with discontinuous nonlinearities, J. differ. Equations 244, 3031-3059 (2008) · Zbl 1149.49007 · doi:10.1016/j.jde.2008.02.025
[6]G. Bonanno, G. Molica Bisci, Infinitely many solution for a Sturm – Liouville Boundary Value Problem, preprint.
[7]Bonanno, G.: Multiple solutions for a Neumann boundary value problem, J. nonlinear convex anal. 4, 287-290 (2003) · Zbl 1042.34034
[8]Candito, P.: Infinitely many solutions to a Neumann problem for elliptic equations involving the p-Laplacian and with discontinuous nonlinearities, Proc. Edinburgh math. Soc. 45, 397-409 (2002) · Zbl 1035.35040 · doi:10.1017/S0013091501000189
[9]G. Dai, Infinitely many solutions for a Neumann-Type differential inclusion problem involving the p(x)-Laplacian, Nonlinear Anal., in press. · Zbl 1171.35494 · doi:10.1016/j.na.2008.11.024
[10]Fan, X.; Ji, C.: Existence of infinitely many solutions for a Neumann problem involving the p(x)-Laplacian, J. math. Anal. appl. 334, 248-260 (2007) · Zbl 1157.35040 · doi:10.1016/j.jmaa.2006.12.055
[11]Li, C.: The existence of infinitely many solutions of a class of nonlinear elliptic equations with a Neumann boundary conditions for both resonance and oscillation problems, Nonlinear anal. 54, 431-443 (2003) · Zbl 1126.35320 · doi:10.1016/S0362-546X(03)00100-7
[12]Li, C.; Li, S.: Multiple solutions and sign-changing solutions of a class of nonlinear elliptic equations with Neumann boundary conditions, J. math. Anal. appl. 298, 14-32 (2004) · Zbl 1127.35014 · doi:10.1016/j.jmaa.2004.01.017
[13]Marano, S.; Motreanu, D.: Infinitely many critical points of non-differentiable functions and applications to the Neumann-type problem involving the p-Laplacian, J. differ. Equations 182, 108-120 (2002) · Zbl 1013.49001 · doi:10.1006/jdeq.2001.4092
[14]Ricceri, B.: A general variational principle and some of its applications, J. comput. Appl. math. 133, 401-410 (2000) · Zbl 0946.49001 · doi:10.1016/S0377-0427(99)00269-1
[15]Ricceri, B.: Infinitely many solutions of the Neumann problem for elliptic equations involving the p-Laplacian, Bull. London math. Soc. 33, 331-340 (2001) · Zbl 1035.35031 · doi:10.1017/S0024609301008001
[16]Sun, J. -P.; Li, W. -T.; Cheng, S. S.: Three positive solutions for second-order Neumann boundary value problems, Appl. math. Lett. 17, 1079-1084 (2004) · Zbl 1061.34014 · doi:10.1016/j.aml.2004.07.012
[17]Sun, J. -P.; Li, W. -T.: Multiple positive solutions to second-order Neumann boundary value problems, Appl. math. Comput. 146, 187-194 (2003) · Zbl 1041.34013 · doi:10.1016/S0096-3003(02)00535-0